Is third trimester serotonin reuptake inhibitor use associated with postpartum hemorrhage?

Deborah R. Kim, Emily Pinheiro*, James F. Luther, Heather F. Eng, John L. Dills, Stephen R. Wisniewski, Katherine L. Wisner

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

As serotonin reuptake inhibitor (SRI) use may decrease platelet function, previous research has shown a relationship between SRI use and an increased risk for bruising and bleeding. The literature regarding the association between SRI use during pregnancy and increased bleeding at delivery, referred to as postpartum hemorrhage (PPH), is mixed. In secondary analyses from two prospective observational studies of pregnant women with mood disorders, 263 women were exposed to an SRI (n = 51) or not (n = 212) in the third trimester. To be precise, we used the terminology estimated blood loss (EBL) >600 cc rather than the term PPH because the current definition of PPH differs. The occurrence of EBL >600 cc was determined using the Peripartum Events Scale (PES) completed from obstetrical records by a blinded medically trained member of the study team. EBL >600 cc occurred in 8.7% of women in this cohort. There was no statistically significant difference in the rates of EBL >600 cc in the 24 h after delivery in women taking SRIs during the third trimester (9.8%) compared to non-exposed women (8.5%). Utilizing generalizing estimating equations, the odds of EBL >600 cc in each group were not significantly different (OR 1.17, CI-0.41-3.32, p = 0.77). When the SRI group was limited to women with exposure at the time of delivery, the difference in the odds of EBL >600 cc was unchanged (OR 1.16, CI = 0.37-3.64, p = 0.79). In population, both third trimester and use at delivery of SRIs during pregnancy was not associated with an increased risk of excessive blood loss.

Original languageEnglish (US)
Pages (from-to)79-85
Number of pages7
JournalJournal of Psychiatric Research
Volume73
DOIs
StatePublished - Feb 1 2016

Keywords

  • Antidepressant
  • Bleeding
  • Depression
  • Postpartum hemorrhage
  • Pregnancy
  • SRI

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Fingerprint Dive into the research topics of 'Is third trimester serotonin reuptake inhibitor use associated with postpartum hemorrhage?'. Together they form a unique fingerprint.

Cite this